why do patients undergoing chemotherapy often lose their hair
You might not think about how important your hair is until you face losing it. And if you have cancer and are about to undergo chemotherapy, the chance of hair loss is very real. Both men and women report hair loss as one of the side effects they fear most after being diagnosed with cancer. For many, hair loss is a symbol to the world that you have cancer. If you aren't comfortable sharing this information with others, you may fear this side effect more than other chemotherapy complications. Talking to your cancer care team about your concerns and preparing for the possibility of hair loss may help you cope with this difficult side effect of treatment. Why does it occur? Chemotherapy drugs are powerful medications that attack rapidly growing cancer cells. Unfortunately, these drugs also attack other rapidly growing cells in your body including those in your hair roots. Chemotherapy may cause hair loss all over your body not just on your scalp. Sometimes your eyelash, eyebrow, armpit, pubic and other body hair also falls out. Some chemotherapy drugs are more likely than others to cause hair loss, and different doses can cause anything from a mere thinning to complete baldness. Talk to your doctor or nurse about the medication you'll be taking. They can tell you what to expect. Fortunately, most of the time hair loss from chemotherapy is temporary.
You can expect to regrow your hair three to six months after your treatment ends, though your hair may temporarily be a different shade or texture. What should you expect? Hair usually begins falling out two to four weeks after you start treatment. It could fall out very quickly in clumps or gradually. You'll likely notice accumulations of loose hair on your pillow, in your hairbrush or comb, or in your sink or shower drain. Your scalp may feel tender. Your hair loss will continue throughout your treatment and up to a few weeks afterward. Whether your hair thins or you become completely bald will depend on your treatment. People with cancer report hair loss as a distressing side effect of treatment. Each time you catch a glimpse of yourself in a mirror, your changed appearance is a reminder of your illness and everything you've experienced since your diagnosis. When will your hair grow back? It may take several weeks after treatment for your hair to recover and begin growing again. When your hair starts to grow back, it will probably be slightly different from the hair you lost. But the difference is usually temporary. Your new hair might have a different texture or color. It might be curlier than it was before, or it could be gray until the cells that control the pigment in your hair begin functioning again. Feb. 24, 2018
hatever you may think about the broadcaster Victoria DerbyshireÁs gung ho approach to her breast cancer Á cited by the GuardianÁs Deborah Orr as contributing to the Á Á that so often accompanies this most distressing disease Á you canÁt help but feel for her as she chronicles, in her latest video diary, her anguish at her hair loss, a side-effect of.
From initially finding it Áslightly disconcertingÁ, Derbyshire admits, six days after her second round of chemo: ÁIÁm finding this hard. Á Her voice breaks as. She has, she estimates, lost 30-50% of her hair. Hair loss is the most visible side effect of chemotherapy. And while there are different types of the treatment, not all of which cause hair loss, the type most commonly used on breast cancer does. Losing your hair is inevitable. Even though you are told it doesnÁt need to be if you wear a cold cap. This is a fiendish torture device, although hospital staff will tell you it is a medical appliance designed to cool and contract the blood vessels to the scalp, in theory reducing the amount of chemotherapy drugs carried to the hair follicles. I couldnÁt watch the sections of DerbyshireÁs diary where she is in the chemo chair, wearing the cap. I put my hand over the computer screen and even then, I felt physically sick. The cold cap freezes your head. For me, it was agony.
I wore it twice, until, at my third session, as I became almost hysterical at the thought of it, the wonderful nurse gently suggested I give it up. I did. My hair was already on the way out Á thinning, lank, dying Á my hair knew the score and it had given up. It fell out in clumps. Dispiriting, yes. One night I snapped and shaved the remainder off. Horrible. I couldnÁt bear to look at myself in the mirror after that. I tried some wigs, which all made me look like a clown. But it was winter, so I deployed a series of hats. My favourite was a vast, furry Cossack number. That hat became my hair Á it was a dramatic look. When I visited an out-of-town friend at a Marble Arch hotel, the staff mistook me for an eastern European escort, which provided some light relief during a dark time. There is no doubt about it Á losing your hair when you are going through chemotherapy is terrible. Maybe itÁs more terrible if you are a woman who feels that her hair signifies femininity. Maybe it is more terrible still if you are a TV presenter whose likeness Á complete with hair Á is beamed regularly into the living rooms of millions of viewers. But losing your hair is not the worst thing about having cancer. For me, it wasnÁt even the worst thing about chemotherapy. I was all set to write, from my viewpoint four years later, that the worst thing was in fact the constant, unending nausea coupled with a lack of energy, until I went back and checked something I wrote while actually undergoing chemotherapy.
Ah, yes. ÁTiredness,Á it says. Then: ÁHeadaches. Á ÁInsomnia. Á ÁDepression. Á ÁMuddled brainÁ (underlined twice). The side effects are cumulative, and mine grew so unbearable that I opted to skip my sixth and final session. Oncologists donÁt deal well with these sorts of symptoms. I told mine I didnÁt feel well, at all, any day, ever. ÁIÁm not hearing anything specific,Á she replied. They like clear-cut, external problems. ÁMouth ulcers? Á she would ask me hopefully, every time I saw her. Nope. The most alarming side effects of chemotherapy are invisible. They are not commonly and openly discussed. They canÁt be covered up with a swishy wig or a jaunty headscarf. The anxiety, the short-term memory loss, the lack of concentration. The hormonal rollercoaster your body goes on as the chemotherapy ravages your ovaries. We fear our appearance changing when we have cancer Á the external manifestation of this insidious, interior disease. We lose body parts. Our hair disappears. We worry about what people will think of us. But hair loss is just one more thing about having cancer that you think you wonÁt be able to handle. Until you do.
- Views: 74
why does chemotherapy cause nausea and hair loss
why does chemotherapy cause hair loss and nausea
why does cancer treatment cause hair loss
why does hair loss occur during chemotherapy
why do you lose hair with cancer
why do people with cancer have no hair
why do you lose your hair during chemotherapy